Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

July 20, 2019Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 20, 2019, 7:45 PM EDT for Sussex County, New Jersey. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 7:45 PM EDT (23:45 UTC)
Expired
Jul 20, 2019, 8:15 PM EDT
In force
30 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 123 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS81 KPHI 202345
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
745 PM EDT Sat Jul 20 2019

NJZ001-008-210015-
Morris-Sussex-
745 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND
SOUTHEASTERN SUSSEX COUNTIES...

At 745 PM EDT, a strong thunderstorm was located over Ogdensburg, or
near Newton, moving east at 20 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Hopatcong, Franklin, Ogdensburg, Lake Mohawk and Green Pond. 

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4109 7450 4107 7449 4104 7450 4104 7449
      4105 7444 4092 7456 4103 7473 4110 7468
      4110 7449
TIME...MOT...LOC 2345Z 289DEG 18KT 4105 7462 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:27 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 20, 3:27 PM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
327 PM EDT Sat Jul 20 2019

.SYNOPSIS...
A ridge of high pressure will remain entrenched off the coast of the
southeastern U.S. through Sunday. A cold front will approach and
progress through the region Monday into Tuesday. A cooler and drier
air mass will advect in for the remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The heat continues to be the main story this afternoon with heat
indices at 100 to 105+ across much of the area under skies that are
generally mostly sunny. As we head through the late afternoon into
this evening will have to watch to our west as there could be a few
isolated storms over central PA that could make there way into our
eastern PA zones. Most likely, if anything occurs it will be
isolated. But that said, latest HRW NSSL model run is a more
aggressive developing more widespread convection toward the mid to
late evening as weakening convection from this midwest helps ignite
new storms over the area is it moves into PA after 0z. Given this is
the outlier scenario I kept POPs capped at 20% but this will have to
be watched. Otherwise, it will be another very warm and muggy night
with low temperatures at least as warm as this past overnight. Lows
will be mainly in the 70s except low 80s through most of the urban
corridor.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The ongoing heat wave will continue into Sunday with rather extreme
heat indicies continuing area wide. Air temperatures are forecast to
be well into the mid to upper 90s outside of the highest terrain and
away from the immediate coast with dewpoints in the mid to upper
70s. Resulting heat index values are forecast to range from around
110-115 across most of central and southern NJ, SE PA, and Delmarva
away from the immediate coast. Across the Lehigh Valley, NW NJ, and
immediate coastal areas, widespread values of 105-110 can be
expected. Values from 95-100 are expected across the southern
Poconos. Otherwise, it should be a partly to mostly sunny but hazy
day. There will be a slow moving frontal boundary approaching from
the N/NW by the mid to late afternoon and this could result in some
showers and storms affecting areas mainly north of Philly through
the Lehigh Valley, the southern Poconos and NW NJ by late day.
Limiting factor will be capping and relatively dry layer just above
the cap which will tend to limit storm formation over eastern PA but
if any storms do develop they could become severe as ML CAPEs will
be 2500-3500+ j/kg with relatively steep mid level lapse rates as
well due to elevated mixed layer. Damaging winds would be the main
threat.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Summary: The main story in this period is the cold front
approaching and sliding through the region Monday into Tuesday,
which will bring potentially strong storms and heavy rain as
well as finally an end to the excessive heat.

Details:
Sunday night through Tuesday: cold front approaches the region,
especially starting on Monday. It still looks like it will take
some time for the front to move off shore as it may slow or even
stall over our region. Consequently, we could have multiple
rounds of thunderstorms, centered along the cold front. Ahead of
the front, the tropical maritime air mass will still be in
place, so heavy rain leading to flooding will remain a concern.
Also, lapse rates could be rather steep, increasing the threat
for strong, and possibly severe storms. An elevated mixed layer
could somewhat limit this threat, but will continue with the
mention of gusty winds for now. Though the tropical air mass
will still be in place for much of the region through peak
heating on Monday, persistent clouds should help to keep heat
index values below heat advisory/warning criteria for most
locations. The one possible exception is southern DE and
adjacent locations in MD, which currently has forecasted maximum
heat index values of 100 - 105 F. Not enough confidence at this
point to extend the excessive heat warning into Monday. By
Tuesday, our region should really start to see some relief
behind the cold front, with highs likely to be in the 70s and
lower 80s across the region, and dew points dropping into the
60s.

Wednesday through Saturday: In the wake of the cold front,
expect temperatures slightly below normal Wednesday and
Thursday, with highs from the mid 70s to mid 80s, and lows in
the 50s and 60s. By the time we get to Friday, southerly return
flow could develop, bringing our temperatures to near or even
slightly above normal. None the less, it still looks like it
will be quite a bit more comfortable next weekend as compared to
this weekend. As far as precipitation, the mid and upper level
flow becomes much weaker by mid week. Consequently, there
doesn't appear to be a significant chance for widespread
precipitation after Tuesday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Mainly VFR. Winds generally southwest wind 6 knots or less.

Sunday...VFR expected. Hazy skies may limit visibility in some
areas. Isolated thunderstorms possible during the late afternoon
mainly from around PHL/PNE northward. West winds around 5-10
kts.

Outlook...

Sunday night through Tuesday night...Periods of heavy showers
and thunderstorms expected. Several periods of MVFR likely with
IFR possible. West to southwest winds around 5 kts, becoming
northwest on Tuesday at 5 to 10 kt.

Tuesday night through Thursday...VFR conditions are expected.
Northwest at 5 to 10 kt becoming light and variable.

&&

.MARINE...
Through Sunday, winds should generally remain out of the south and
southwest around 10 knots. During this time wave heights on our
ocean waters are expected to be 2 to 3 feet. Waves on Delaware Bay
will likely be 2 feet or less.

Outlook...

Sunday night through Tuesday...A brief period of northwesterly
wind gusts up to 25 kt is possible behind a cold front which
will bring an abrupt shift from southwesterly to northwesterly
winds. In addition, stronger winds and locally higher waves are
possible in the vicinity of any thunderstorms through this
period.

Wednesday and Thursday...Winds and seas are likely to remain
below SCA criteria.

Rip Currents...

A southerly wind around 10 MPH is expected for today along the
coasts of Delaware and New Jersey. Breaking waves around 2 feet
are anticipated along with a medium period southerly swell. As a
result, there should be a low risk for the development of
dangerous rip currents for today.

Wave/rip current conditions on Sunday are expected to be
similar to those of today along the coasts of New Jersey and
Delaware.

It appears as though there is some upwelling along the New
Jersey coast, mainly from Long Beach Island down to the Atlantic
City area. Water temperatures right along the shore are in the
middle and upper 60s in spots.

&&

.CLIMATE...
Record Maximum Temperatures for:

7/20
Site    High/Year            Low/Year
ABE      101/1980             76/1942
ACY       97/1991             79/2015
PHL       99/1930             81/2015
ILG      100/1895             79/2015
RDG      100/1980             77/1942
TTN       99/1980             78/2015
MPO       93/1980             69/1988
GED      100/1977             81/2013

7/21
Site    High/Year            Low/Year
ABE      101/1980             75/1980
ACY       99/1981             77/1991
PHL      103/1930             79/2017
ILG      102/1957             77/1972
RDG      102/2011             77/2011
TTN      101/1930             78/1980
MPO       94/2011             72/2011
GED      101/1957             79/2017

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 10 PM EDT Sunday for PAZ054-055-
     060>062-070-071-101>106.
NJ...Excessive Heat Warning until 10 PM EDT Sunday for NJZ001-
     007>010-012>027.
DE...Excessive Heat Warning until 10 PM EDT Sunday for DEZ001>004.
MD...Excessive Heat Warning until 10 PM EDT Sunday for MDZ008-012-
     015-019-020.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Johnson
Aviation...Fitzsimmons/Johnson
Marine...Fitzsimmons/Johnson
Climate...
Hazardous weather outlook, Jul 20, 3:33 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
333 PM EDT Sat Jul 20 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-211945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
333 PM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heavy rain, leading to flooding, is possible with storms Monday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-211945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
333 PM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heavy rain, leading to flooding, is possible with storms Monday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-211945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
333 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Storms Monday into Tuesday may be capable of producing wind gusts
above 34 kt.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 20, 6:12 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
612 PM EDT Sat Jul 20 2019

NJZ001-202245-
Sussex-
612 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX COUNTY...

At 612 PM EDT, a strong thunderstorm was located near Hainesville, or
near Montague, moving east at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Jervis, Montague, Sussex, Branchville, High Point, Pellettown,
Crandon Lakes and Hainesville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4127 7450 4106 7468 4115 7491 4121 7486
      4123 7487 4128 7484 4132 7479 4133 7476
      4135 7475 4135 7472 4136 7470
TIME...MOT...LOC 2212Z 289DEG 19KT 4122 7476

CMS
Special weather statement, Jul 20, 6:41 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
641 PM EDT Sat Jul 20 2019

NJZ001-202315-
Sussex-
641 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX COUNTY...

At 641 PM EDT, a strong thunderstorm was located near Branchville, or
7 miles south of Montague, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Jervis, Montague, Franklin, Hamburg, Ogdensburg, Sussex,
Branchville, High Point, Pellettown and Hainesville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4129 7455 4107 7460 4115 7486 4125 7486
      4128 7484 4132 7479 4133 7476 4135 7475
      4136 7469
TIME...MOT...LOC 2241Z 274DEG 13KT 4120 7476

CMS
Special weather statement, Jul 20, 7:17 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
717 PM EDT Sat Jul 20 2019

NJZ001-202345-
Sussex-
717 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...

At 716 PM EDT, a strong thunderstorm was located over Newton, moving
southeast at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Newton, Hopatcong, Andover, Lake Mohawk and Five Points.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4106 7490 4112 7480 4105 7456 4095 7469
TIME...MOT...LOC 2316Z 293DEG 15KT 4108 7477

CMS
Local storm report, Jul 20, 7:29 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
729 PM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     BRANCHVILLE             41.15N 74.75W
07/20/2019                   SUSSEX             NJ   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN BLOCKING CR-519
            NEAR BRANCHVILLE. TIME ESTIMATED FROM RADAR.

&&

JEO
Special weather statement, Jul 20, 7:31 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
731 PM EDT Sat Jul 20 2019

NJZ001-210000-
Sussex-
731 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX COUNTY...

At 731 PM EDT, a strong thunderstorm was located over Franklin, or
near Newton, moving southeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Franklin and Ogdensburg.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4110 7449 4109 7449 4105 7456 4109 7472
      4116 7468
TIME...MOT...LOC 2331Z 293DEG 13KT 4111 7464

CMS
Special weather statement, Jul 20, 7:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
745 PM EDT Sat Jul 20 2019

NJZ001-008-210015-
Morris-Sussex-
745 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND
SOUTHEASTERN SUSSEX COUNTIES...

At 745 PM EDT, a strong thunderstorm was located over Ogdensburg, or
near Newton, moving east at 20 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Hopatcong, Franklin, Ogdensburg, Lake Mohawk and Green Pond.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4109 7450 4107 7449 4104 7450 4104 7449
      4105 7444 4092 7456 4103 7473 4110 7468
      4110 7449
TIME...MOT...LOC 2345Z 289DEG 18KT 4105 7462

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 PM EDTSpecial Weather StatementPHISussex31 min
Jul 20, 6:12 PM EDTSpecial Weather StatementPHISussex33 min
Jul 20, 6:41 PM EDTSpecial Weather StatementPHISussex34 min
Jul 20, 6:54 PM EDTSevere Thunderstorm WarningPHISussex29 min
Jul 20, 7:17 PM EDTSpecial Weather StatementPHISussex28 min
Jul 20, 7:31 PM EDTSpecial Weather StatementPHISussex29 min

Nearby

Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.